Q. My BPAD medicines have lowered my sex drive and make me short of breath. Please help.

Answered by
Dr. Awadhesh P Singh Solanki
and medically reviewed by iCliniq medical review team.
Published on Mar 25, 2017

Hi doctor,

I am a 34 year old male, who weighs 82 kg. I am suffering from a bipolar affective disorder (BPAD), and have been advised to take Magnesium valproate 400 mg twice daily and Amisulpride 100 mg at bedtime. I am also taking Etizolam 0.25 mg in the morning and 0.5 mg at night, from two weeks, as advised by my psychiatrist. But, recently I feel short of breath while trying to sleep, I cannot sleep properly because of this. My sexual life is also not pleasurable anymore, and it has become just like a routine work. I do not feel joy after ejaculations. My head feels heavy, and I have vertigo problem, I feel as if I will fall while walking. Kindly help me get rid of these problems.

#

Hi,

Welcome to icliniq.com.

The symptoms like shortness of breath, poor sleep and loss of sexual pleasure are all the side effects of the medicines that you take for bipolar disorder. I will not suggest stopping these medications, but it will be better to take few medications with effective doses.

Divalproex sodium 500 mg twice daily, will be better molecule than Sodium valproate as a mood stabiliser.

  • If you are not having any manic symptoms like excessive talking, elevated mood, excessive expenditure, etc. no need to take Amisulpride.
  • If you are having symptoms of low mood or depression, it is better to take other medications. Amisulpride dosage that you are taking is not effective, minimum 400 mg is required for manic episodes.
  • Do not take Etizolam regularly, as it will cause dependence and sexual dysfunction.

If you are having palpitations, Propranolol or mouth dissolving Clonazepam will be a better substitute.

Counselling with a good psychologist will help you along with medications.

I suggest you visit your psychiatrist for above changes in medications. I am sure you will be completely fine with the instructions as mentioned above.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Hi doctor,

Thank you for your suggestions. I had my first manic episode 16 years back, and the second time I had, it was six years back, for which I was hospitalised for two months. I was put on Lithium and Amisulpride, before this I tried taking Divalproex but, I started having insomnia. What minimum medicines should I take to treat these symptoms?

#

Hi,

Welcome back to icliniq.com.

  • I suggest you try taking Divalproex sodium 500 mg twice daily, along with Clonazepam 0.5 mg and Propranolol 40 mg for insomnia.
  • No other medicines are required. If manic symptoms appear, take Amisulpride 200 mg twice daily. Right now as you are having very few manic symptoms, no need to take Amisulpride.
  • Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Are my symptoms related to bipolar disorder or schizophrenia?

Query: Hello doctor, Since I was around 8 years old, I have experienced mood fluctuations but not in the normal bipolar way (which I am being tested for). I do not feel like my mood sways between depression and mania. It is always some level of mania but without depression. I also experience tactile hallu...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.